Alert archive / Wisconsin / Areal Flood Warnings in 2016
Areal Flood Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood warning at Feb 20, 2016, 1:47 AM CST for Grant County, Wisconsin. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2016, 1:47 AM CST (07:47 UTC)
- Expired
- Feb 21, 2016, 11:42 AM CST
- In force
- 34 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, WI
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Feb 19, 11:00 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Feb 19, 11:00 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1100 PM CST FRI FEB 19 2016 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 310 PM CST FRI FEB 19 2016 CURRENTLY AS OF 21Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS SHOWED A ZONAL FLOW PATTERN ACROSS THE NORTHERN U.S....BUT WITH A FEW IMPRESSIVE SHORTWAVE TROUGHS MOVING THROUGH. THE FIRST OF NOTE WAS OVER FAR EASTERN WISCONSIN...WHICH HAS HELPED BRING THE STRONG WINDS...CLOUDS AND SHOWERS TO THE REGION TODAY. DESPITE 900MB WIND CORE OF 50-60 KT TRAVERSING ALL OF IOWA INTO SOUTHERN WI/NORTHERN IL...THE STRONGEST WINDS OF 58 MPH OR HIGHER ENDED UP GOING RIGHT AROUND OUR SOUTHERN FORECAST AREA. 925MB TEMPS COOLED QUITE A BIT TOO...DROPPING FROM 6-10C AT 12Z TO 2-6C NOW PER RAP ANALYSIS. SKIES CLEAR OUT FROM I-35 WESTWARD INTO SOUTH DAKOTA...IN THE SUBSIDENCE AND STRONG DRYING BEHIND THE TROUGH. THE NEXT POTENT LOOKING TROUGH WAS EVIDENT OVER NORTH DAKOTA...WITH ANOTHER SURGE OF STRONG WINDS AND LOW CLOUDS...THOUGH THE WINDS ARE NOT AS STRONG AS THOSE THAT IMPACTED THE AREA TODAY. A THIRD TROUGH WITH QUITE A BIT OF LIGHTNING WAS MOVING INTO THE PACIFIC NORTHWEST. THE TROUGH OVER NORTH DAKOTA LOOKS TO SLIDE ACROSS NORTHERN PORTIONS OF MN AND WI TONIGHT. MUCH OF THE CLOUD/PRECIPITATION IMPACT WITH THIS TROUGH WILL STAY NORTH OF THE AREA. HOWEVER...THE POTENT NATURE SHOULD HELP TO KEEP THE PRESSURE GRADIENT RELATIVELY TIGHT THROUGH MUCH OF THE NIGHT. IN FACT THE RAP HAS A CORE OF 40-55 KT 925MB WINDS MOVING ACROSS THE REGION AFTER MIDNIGHT. A STRENGTHENING INVERSION BEHIND THE CURRENT TROUGH WILL HELP KEEP THESE STRONGER WINDS FROM MIXING DOWN...BUT A 10-20 MPH BREEZE IS LIKELY TO PERSIST. THESE WINDS COMBINED WITH A 925MB TEMP WARM SURGE TO 6-12C AT 06Z SHOULD HELP KEEP TEMPS UNSEASONABLY WARM THROUGH A LOT OF THE NIGHT. THE LOW TEMPERATURE MAY NOT HAPPEN UNTIL VERY LATE WHEN SFC- 925MB WINDS BEGIN TO SWITCH NORTHWEST...CAUSING 925MB TEMPS TO FALL TO 2-7C AT 12Z. ON SATURDAY A WEAK SHORTWAVE COMING OUT OF THE INCOMING PACIFIC TROUGH LOOKS TO TRACK ACROSS THE FORECAST AREA. THE MAIN IMPACT FROM THIS SHORTWAVE IS TO CONTINUE FEEDING COOLER 925MB AIR INTO THE REGION...DROPPING 1-2C THROUGH THE DAY. THIS SHORTWAVE SHOULD ALSO HELP TO BRING SOME LOWER CLOUDS SOUTH INTO LOCATIONS NORTHEAST OF I- 94. MORE SUN OVERALL MAY HELP TO OFFSET SOME OF THE COOLING...WITH HIGHS IN THE UPPER 30S TO LOW 50S...WARMEST SOUTH OF I-90 DUE TO DISSIPATING SNOWPACK AND WARMEST 925MB TEMPS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 310 PM CST FRI FEB 19 2016 HIGHLIGHTS OF INTEREST... CURRENT PACIFIC NORTHWEST TROUGH MODELS PROG TO SWING MOST OF IT WELL SOUTHWEST OF THE FORECAST AREA OVERNIGHT SATURDAY NIGHT INTO SUNDAY...TRACKING FROM NORTHEAST WY INTO SOUTHERN IL. HOWEVER...THERE IS A WEAK FRONTOGENESIS BAND ON THE NORTH SIDE OF THE TRACK THAT APPEARS TO MARCH ACROSS THE AREA DURING THIS PERIOD. THE 19.12Z GFS AND ESPECIALLY THE NAM PRODUCE SOME LIGHT PRECIPITATION WITH IT...HOWEVER...THE 19.12Z ECMWF/CANADIAN ARE DRY. MUCH OF THE DIFFERENCE IS DUE TO THE STRENGTH OF THE BAND. GIVEN THE TROUGH JUST COMING ONSHORE NOW...FEEL ITS PRUDENT TO MAINTAIN SOME LOW PRECIPITATION CHANCES. A FAIRLY POTENT SHORTWAVE TROUGH IS PROGGED TO DROP SOUTHEAST INTO THE REGION LATE TUESDAY. MUCH OF THE GULF MOISTURE WILL BE TRAPPED WITH A SYSTEM TRACKING FROM THE SOUTHERN U.S. UP THE EAST COAST...BUT ENOUGH MOISTURE MIGHT STILL BE LINGERING TO PRODUCE PRECIPITATION MONDAY NIGHT INTO TUESDAY NIGHT AHEAD OF THE TROUGH. UNDERSCORE MIGHT AS THE 19.12Z ECMWF REALLY BACKED OFF ON PRECIPITATION COMPARED TO ITS PREVIOUS RUN. OTHERWISE... TEMPERATURES LOOK TO BE ON A GRADUAL COOL DOWN THROUGH THE PERIOD...DUE TO A SWITCH TO A MORE NORTHWEST FLOW ALOFT...WITH A BRIEF WARM UP ON TUESDAY AHEAD OF THE NORTHERN STREAM SHORTWAVE TROUGH DROPPING INTO THE REGION. ASSUMING A LOT OF THE FORECAST AREA LOSES THE SNOWPACK OVER THE NEXT FEW DAYS...THE RELATIVELY HIGHER LATE FEBRUARY SUN ANGLE SHOULD HELP COUNTERACT SOME OF THIS COOLER AIR. THE BIGGEST IMPACT COULD BE ON LOWS WITH THE LACK OF SNOW COVER REDUCING RADIATIONAL COOLING. APPEARS THE COOL DOWN WILL BE BRIEF WITH INDICATIONS IN DAYS 8-10 OF THE 19.12Z ECMWF AND CFS RUN FROM THE 18TH FOR TEMPERATURES TO HEAD BACK ABOVE NORMAL. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1100 PM CST FRI FEB 19 2016 MESO MODELS MOVING TOWARD BRINGING A MVFR DECK OF CLOUDS CURRENTLY ACROSS ND/SOUTHERN CANADA SOUTHEAST OVERNIGHT...WITH THE HRRR/RAP13/NAM12 ALL SLIDING THEM ACROSS KRST/KLSE BEFORE 18Z. THE NAM WOULD THEN HOLD ONTO THESE CLOUDS WELL INTO SAT NIGHT. A LOT OF SINKING AIR THOUGH...PER COLD AIR ADVECTION/QG DIVERGENCE...AND SOME QUESTION IN JUST HOW FAR SOUTH THIS CLOUD DECK WILL REACH. STEERING CURRENTS COULD KEEP THE SOUTHERN EDGE JUST NORTH TOO. GETTING ENOUGH CONSENSUS THOUGH TO ADD 1.5-2.5 KFT MENTION FOR BOTH SITES...DESPITE CONFIDENCE BEING SHAKY ON THE MATTER. COULD SEE SOME CLEARING OF THAT DECK /IF IT MOVES IN/ EARLY FRI EVENING...OR IT COULD HANG AROUND. ANTICIPATE UPDATES AS SATELLITE TRENDS AND LATER MODEL RUNS ADD SOME CLARITY TO THE CLOUD FORECAST. LLWS REMAINS A CONCERN AT KLSE...WITH RAP/NAM12 BUFKIT SOUNDINGS POINTING TO AROUND 50 KTS AT 2 KFT THROUGH 09Z OR SO. && .HYDROLOGY... ISSUED AT 310 PM CST FRI FEB 19 2016 SNOW PACK TEMPERATURES HAVE WARMED ABOVE FREEZING ACROSS MUCH OF THE FORECAST AREA SOUTH OF HIGHWAY 10. PERSISTENT BREEZY WINDS WITH DEWPOINTS AND TEMPERATURES STAYING ABOVE FREEZING INTO SATURDAY EVENING WILL CONTINUE MELTING THE SNOW. WITH 1-2 INCH WATER EQUIVALENT IN THE REMAINING SNOW PACK...COMBINED WITH A MAINLY FROZEN GROUND...EXPECT RISES ON MANY RIVERS. RIGHT NOW...IT APPEARS THAT THE MOST SIGNIFICANT RISES WILL OCCUR ALONG THE KICKAPOO RIVER...ALTHOUGH WATER LEVELS ARE STILL EXPECTED TO REMAIN BELOW FLOOD STAGE. ICE JAMS ARE ALSO POSSIBLE ON RIVERS...WHICH COULD RESULT IN RISES NEAR FLOOD STAGE. AFTER SATURDAY EVENING SNOW PACK MELTING LOOKS TO SLOW AS TEMPERATURES RISE ABOVE FREEZING DURING THE DAY AND FALL BACK BELOW FREEZING DURING THE NIGHT. ADDITIONALLY...LITTLE PRECIPITATION IS EXPECTED FOR THE NEXT SEVERAL DAYS...KEEPING IT FROM ENHANCING THE FLOOD THREAT. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...AJ LONG TERM...AJ AVIATION...RIECK
Hazardous weather outlook, Feb 19, 5:50 PM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 550 PM CST FRI FEB 19 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 550 PM CST FRI FEB 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SNOW MELT COULD RESULT IN MINOR RIVER RISES AND BREAK UP OF ICE. THIS MAY RESULT IN SOME ICE JAMS ALONG AREA RIVERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW MELT WILL CONTINUE INTO THE WEEKEND AND TO A LESSER EXTENT NEXT WEEK. CONTINUED WATER RISES ARE EXPECTED ON AREA RIVERS AND STREAMS WITH A FEW ICE JAMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... NO ACTION NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RIECK
Nearby
Areal Flood Warnings in Wisconsin, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.